Arizona, 2009Strong Wind in Arizona, October 1, 2009
October 1, 2009 · NWS PSR · 1 event in 1 county or zone
Gusty winds from the north resulted in a short power outage in Somerton.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds from the north resulted in a short power outage in Somerton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Oct 1, 4:13 AM MST, 4 hours 47 minutes earlier.
Area forecast discussion, Oct 1, 4:13 AM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PHOENIX AZ
413 AM MST THU OCT 1 2009
.UPDATE...
UPDATED AVIATION AND FIRE WEATHER SECTIONS.
&&
.SYNOPSIS...
A MUCH COOLER AIRMASS WILL SETTLE ACROSS THE AREA THROUGH
SAT...RESULTING IN BELOW AVERAGE TEMPERATURES AND THE COOLEST
CONDITIONS IN SEVERAL MONTHS. A LOW PRESSURE SYSTEM ACROSS THE
WESTERN STATES WILL MOVE TOWARDS THE REGION SAT...TAPPING INTO
TROPICAL MOISTURE ACROSS MEXICO. SHOWERS AND PERHAPS A FEW
THUNDERSTORMS ARE EXPECTED SAT NIGHT AND EARLY SUN. DRIER AIR WILL
MOVE INTO THE AREA BY SUNDAY EVENING WITH THE COOLER CONDITIONS
PERSISTING THROUGH NEXT WEEK.
&&
.DISCUSSION...
LATEST OBSERVATIONS SHOW THE SIGNIFICANTLY COOLER TEMPS AND
DEWPOINTS ACROSS THE FORECAST AREA IN THE WAKE OF THE COLD FRONT.
PROJECTED MAX TEMP OF 92 DEG TODAY IN PHX WILL BE THE COOLEST
NON-PRECIPITATION INDUCED MAX TEMP IN ALMOST FOUR MONTHS. SINGLE
DIGIT DEWPOINTS WILL ALSO PRODUCE RHS NEAR 5 PERCENT THIS AFTERNOON.
DEEP MOISTURE LURKS ACROSS SOUTHERN BAJA...ASSOCIATED WITH A
TROPICAL DISTURBANCE IN THE EASTERN PACIFIC. MODELS ARE IN GOOD
AGREEMENT THAT MOISTURE WILL GRADUALLY INCREASE FRI-SAT AS A TROUGH
DIVES SOUTHWARD OUT OF WESTERN CANADA AND CLOSES OFF IN THE GREAT
BASIN. POSITION OF THE SUBTROPICAL MOISTURE PLUME IS NOT QUITE IDEAL
FOR A WIDESPREAD RAIN EVENT. HOWEVER...STRONG UPSLOPE FLOW WILL
STILL GENERATE SOME RAINFALL...MAINLY ACROSS SOUTH-CENTRAL AZ SAT
NIGHT AND EARLY SUN WHERE 1000-700 MB MIXING RATIOS WILL PEAK NEAR
10-12 G/KG. MODERATELY STRONG JET-FORCED ASCENT (PERHAPS ENHANCED BY
EL NINO) WILL ALSO BE A PLAYER WITH THIS EVENT. CONVECTIVE
PARAMETERS POINT TO THE POTENTIAL FOR A FEW THUNDERSTORMS SAT NIGHT
AND SUN MORNING BEFORE DRIER AIR WORKS IN FROM THE WEST...THOUGH THE
THREAT IS GENERALLY LOW FOR STRONG STORMS. FCST WAS GENERALLY
WEIGHTED TOWARDS THE GFS AS THE WETTER 00Z NAM-WRF APPEARED TO BE
MORE OF AN OUTLIER. INTERMEDIATE NAM-WRF CONFIRMS THIS WAS PROBABLY
THE CASE.
CLOSED LOW ACROSS THE INTERMOUNTAIN WEST WILL NOT BE IN MUCH OF A
HURRY TO SLIDE EASTWARD. THIS WILL RESULT IN LOWER THAN AVERAGE
HEIGHTS ACROSS THE DESERT SOUTHWEST ALONG WITH BELOW NORMAL
TEMPERATURES THROUGH NEXT WEEK.
&&
.AVIATION...
KPHX AND KIWA...
MUCH LIGHTER WINDS EXPECTED TODAY AND TONIGHT. THIS MORNING WINDS
ARE GENERALLY LESS THAN 5 KTS AND FAVORING A RESIDUAL NWLY DIRECTION
THOUGH WEAK ELY DRAINAGE FLOWS ARE TRYING TO DEVELOP. WILL LIKELY
END UP WITH LGT/VRB WINDS THROUGH THE MORNING...BECOMING
PREDOMINANTLY WLY BY LATER AFTERNOON. LGT/VRB WINDS RETURN TONIGHT.
KIPL AND KBLH...
W/NW WINDS CAN BE EXPECTED THROUGH FRIDAY MORNING. COULD SEE A
PERIOD OF BREEZY NLY WIND AT KBLH DURING THE LATE MORNING/EARLY
AFTERNOON HOURS AS SOME STRONGER WINDS JUST OFF THE SURFACE MIX DOWN
AS THE ATMOSPHERE WARMS UP. OTHERWISE NO SIGNIFICANT ISSUES.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH THURSDAY...
A LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL DROP DOWN THE
WEST COAST THIS WEEKEND AND THEN REMAIN OVER THE WESTERN STATES INTO
NEXT WEEK. MOISTURE WILL INCREASE AHEAD OF THE SYSTEM SATURDAY INTO
SUNDAY BRINGING A THREAT FOR SHOWERS AND A FEW STORMS...MAINLY FOR
MARICOPA COUNTY AND LOCALES TO THE EAST. RAIN CHANCES WILL FALL BY
MONDAY. PERIODS OF INCREASED WINDS WILL BE POSSIBLE AS WELL...THOUGH
NO SIGNIFICANT WINDS ARE EXPECTED AT THIS TIME. RH VALUES WILL RISE
SHARPLY WITH THE RAIN CHANCES DURING THE WEEKEND...THEN FALL BACK
SOME EARLY NEXT WEEK. TEMPERATURES WILL FLUCTUATE LITTLE DURING THE
PERIOD.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH
AVIATION...INIGUEZ
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Oct 1, 5:20 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
520 AM MST THU OCT 1 2009
AZZ020>028-CAZ030>033-021230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
520 AM MST THU OCT 1 2009 /520 AM PDT THU OCT 1 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...
SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...
EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
Strong Wind, Yuma/Martinez Lake and Vicinity
- When
- October 1, 9:00 AM MST to 10:00 AM MST
- Where
- Yuma/Martinez Lake and Vicinity forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
Gusty winds caused power lines to contact each other and left about 1,469 APS customers without electricity on Thursday morning.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, October 1, 2009$75,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Arkansas, October 1, 2009$115,000 · 58 kt wind · 6 events
- Flood in Arkansas, October 1 to 31, 2009$100,000 · 1 event
- Hail and Damaging Winds in Missouri, October 1, 2009$27,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Texas, October 1, 2009$20,000 · 1.75 in hail · 11 events
- Tornado in Louisiana, October 1, 2009$30,000 · EF0 · 1 event
- Hail and Damaging Winds in Arkansas, October 1, 2009$25,000 · 50 kt wind · 4 events
- Drought in Wisconsin, October 1 to 7, 2009$25,000 · 2 events
- Heavy Rain in Arkansas, October 1 to 30, 200919 events
- Lightning Strike in Illinois, October 1, 2009$20,000 · 1 event
- Drought in Texas, October 1 to 31, 200915 events
- Drought in Colorado, October 1 to 31, 200915 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200292.